Posted on Oct 21, 2008 | Comments 0
Blood vessels in our body are generally referred to as the vascular system and any inflammation in this system is called vasculitis.
Vasculitis changes the walls of blood vessels and interrupts the exchange of blood between heart and body tissues.
Any change to the walls of blood vessels including weakening, thickening, scarring and narrowing is generally due to inflammation of blood vessels.
The signs and symptoms of vasculitis vary according to which organs of the body are affected. However, a few common symptoms you may experience with any inflammation of blood vessels include weight loss, fatigue, loss of appetite, nerve problems, fever as well as muscle and joint pains.
Is vasculitis a serious health condition?
Vasculitis can be very serious and in an extreme situation, if a segment of your blood vessel becomes weak, it may stretch and bulge. This condition is known as aneurysm. The wall of the blood vessel becomes so weak that at some point it ruptures and bleeds, and occasionally results in death.
If the condition is severe, the tissues and organs which receive blood from the affected blood vessels don’t get enough blood. If alternate blood vessels fail to supply blood to those specific organs, organ and tissue damage can cause serious complications, and in rare instances, to death.
It is impossible to predict which particular organs are more prone to vasculitis. Any tissue or organ of your body can be affected.
Is it possible to cure inflammation of blood vessels?
Treatment mainly depends on the diagnosis and the position of the organs affected by the infected blood vessels. When vasculitis is an allergic reaction, it usually disappears without treatment.
For most systemic inflammations, treatment generally includes corticosteroid medications. Chemotherapy agents that are used to treat cancer are also used, but the doses are considerably less.
Make sure you have regular check-ups and identify the condition in early stages to ensure you treat it in time. Once vasculitis is under control, medication can gradually be withdrawn under the careful guidance of your personal physician.
Posted in: Immune Disorders